Advertisement

Is It Safe to Mix Naproxen and Acetaminophen?

Introduction

Acetaminophen and naproxen work in different ways to control pain and have few overlapping side effects. For most people, it’s okay to use them together. However, it’s important to understand how each drug works differently to control your pain. Here are some tips to help you take these drugs together safely, plus warnings and other information you should know.

Advertisement
Advertisement

How they work

How they work

Both naproxen and acetaminophen help reduce fever and relieve mild to moderate pain. Examples of these types of pain include:

  • sore throats
  • headaches
  • body or muscle aches
  • menstrual cramps
  • arthritis
  • toothaches

The drugs do different things to relieve this pain. Naproxen blocks the formation of substances that cause inflammation. Reducing inflammation then helps to reduce pain. Acetaminophen, on the other hand, doesn’t reduce inflammation. Instead, it reduces the sensation of pain. It works by blocking the release of substances in the brain that cause pain sensation.

Advertisement

Taking them together

General rules

It’s a good idea to start taking only one type of pain relief medication at a time. You can take one drug and see how it works before you add a second.

Acetaminophen, depending on the strength and type, can be taken as often as every four to six hours. Naproxen, depending on the strength and type, can be taken as often as every eight to 12 hours. Products marked “extra strength” or “all-day relief” should not be taken as often.

You don’t have to adjust your doses of either drug or take them at different times if you take both drugs. That said, taking the medications alternately may help provide better pain relief. For example, if you take a dose of naproxen, you can’t take another dose for eight hours. Five hours in, though, your pain may start bothering you again. In cases like this, you could take some acetaminophen to tide you over until your next dose of naproxen.

Advertisement
Advertisement

Safety considerations

Safety considerations

Although both drugs are generally safe for most people to use, there are certain safety considerations you should keep in mind. Make yourself aware of these considerations to help avoid misusing these drugs.

Naproxen

Naproxen may cause allergic reactions, skin reactions, and severe stomach bleeding in some people. Using more than recommended or using it for longer than 10 days can also increase your risk of heart attack or stroke.

Severe stomach bleeding from naproxen is more common if you:

  • are 60 years or older
  • have had an ulcer or bleeding problem
  • take other medications that can cause bleeding
  • drink more than three alcoholic drinks per day
  • take too much naproxen or take it for longer than 10 days

Acetaminophen

The biggest consideration when taking acetaminophen is the possibility of overdose. Acetaminophen is a common ingredient in many different over-the-counter products, so it can be easy to take too much without even realizing it.

An acetaminophen overdose can cause serious liver damage. To avoid this, you should understand your limit for acetaminophen. Generally, people shouldn't have more than 3 g of acetaminophen per day. You can talk to your doctor to find out the specific limit that’s right for you. Then, keep track of how much acetaminophen you take by reading all medication labels. It’s often best to use only one medication that contains acetaminophen at a time.

Interactions

Naproxen and acetaminophen don’t interact with each other. However, they both may interact with other medications such as warfarin. If you take warfarin or another type of blood thinner, be sure to check with your doctor or pharmacist before you use either acetaminophen or naproxen.

Advertisement

Takeaway

Talk to your doctor

Neither naproxen or acetaminophen should be taken for longer than 10 days to treat pain, and neither drug should be taken for longer than three days to treat fever. Taking either drug for longer than recommended or at doses higher than recommended may increase your risk of side effects. However, taking them together is generally safe.

Pain or fever that hasn’t improved may be a sign of a condition that requires a different treatment. If your fever lasts for longer than three days, contact your doctor.

Article Resources
  • AAA Pharmaceuticals, Inc. (2012). Acetaminophen [OTC drug label]. Lumberton, NJ.
  • AAA Pharmaceuticals, Inc. (2013). Naproxen [OTC drug label]. Lumberton, NJ.
  • National Library of Medicine. (2016, April 21). Over-the-counter medicines. Retrieved from https://www.nlm.nih.gov/medlineplus/overthecountermedicines.html
  • Wilkinson, J. J. (2015). Headache. In D. L. Krinsky, S. P. Ferreri, B. A. Hemstreet, A. L. Hume, G. D. Newton, C. J. Rollins, & K. J. Tietze (eds.), Handbook of nonprescription drugs: An interactive approach to self-care (18th ed.). Washington, DC: American Pharmacists Association.
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement